Overdose

Potential trigger warning
  1. On Thursday I had a session with a client I've been seeing for a while
  2. He came in very upset and crying
  3. We started working through it
  4. Then he slumped over in the chair and became limp
  5. I rush over to sit next to him
  6. I shake him. No response.
  7. Clearly adrenaline kicked in, because I lifted this 6 foot something 200+ lbs man off the floor and back to sitting
  8. I open up his eye and move my hand in front. No involuntary movements
  9. He is still breathing, but strangely.
  10. I call 911.
  11. She instructed me to hold his neck back to clear the airways
  12. I wait and wait until the ambulance arrives
  13. He starts to turn a hue of blue
  14. These strange noises come out of him. It sounds inhuman
  15. The 911 operator tells me to get out the defibrillator if I have one. I don't.
  16. About 10 minutes later, the paramedics arrive.
  17. They look at his eyes—pinpoint pupils, and give him narcan and he immediately wakes up. It was a heroin overdose.
  18. Jump to: he has left the facility and I sit at my desk for 2 hours in silence, shaking like a leaf.
  19. I finally make my way to my girlfriend's house where I completely break down
  20. It's now Sunday, and I have yet to sleep through the night without having dreams about it
  21. I keep picturing him turning blue and feeling the literal life leaving his body
  22. I can't even look at myself without clothes because I am covered in bruises from lifting him up off the ground
  23. I keep having to play music in the background because otherwise I hear the noises he was making as he was dying
  24. I haven't been back to work since
  25. I'm scared to go back tomorrow
  26. I'm so thankful that I intervened and as a result he is alive. I know that there is nothing I could have done as a therapist to prevent this. But that hasn't stopped all these intrusive thoughts
  27. I can't stop picturing him in the moment that I truly believed he was going to die in my arms